DEAR DR. DONOHUE: My grandson was diagnosed with influenza in February of this year. The emergency-room doctor prescribed Tamiflu. He took one dose that night and one dose the next morning. By that afternoon, his lips had swollen and he had sores in his mouth, a high fever and bleeding gums. He saw three doctors, who said he had herpes and gave him medicines for that. Finally an ear, nose and throat doctor said he had Stevens-Johnson syndrome. I’d never heard of it, and hope I never see it again. He was in the hospital for six days. I think people need to be aware of this syndrome and that it is a side effect of Tamiflu. — P.R.

ANSWER: Stevens-Johnson syndrome happens at any age. Quite often, it follows on the heels of some medicines and, in children, of some infections. The skin breaks out in red, flat or slightly raised patches. Blisters form on the patches, and the involved skin sloughs off and leaves a raw surface. The linings of the mouth, the genital tract, the eyes and the intestinal tract also can suffer a similar outbreak. Most often, but unlike your grandson, people begin to feel bad one to three days before the outbreak. They have a fever and symptoms highly suggestive of flu.

Medicines most often involved in this outbreak include the epilepsy medicines phenytoin and carbamazepine, sulfa drugs, pencillins, NSAIDs, the gout medicine allopurinol and the AIDS medicine nevirapine. Tamiflu — the influenza medicine — also is on the list of suspects, but it is a less-frequent cause. People should not be afraid to take these drugs. Stevens-Johnson is a relatively rare occurrence, and, heartless as it sounds, such terrible events can’t be eliminated completely. They’re the price we pay for having to take medicines.

The most important part of treatment is stopping the offending medicine. When involvement is severe, people have to be treated in a burn unit. Because skin protection against germ invasion is lost, great care has to be taken to prevent infections.

I understand how traumatic this experience was for the boy and his family. I am happy he recovered in six days.

DEAR DR. DONOHUE: Three months ago, I delivered my first baby. During delivery, I was awake and aware of everything that was going on. When my baby was delivered, I heard the nurse say to the doctor that the baby had an upgard score of 8. I meant to ask the doctor what that meant, but forgot. I would like to know now what the meaning was. — D.D.


ANSWER:
That’s an Apgar score, named in honor of Dr. Virginia Apgar, who introduced this numerical system for assessing the health of a newborn. The score is based on five signs: skin color, heart rate, breathing, muscle tone and the baby’s response to nose stimulation. A perfect score is 10. Eight is a very good score. At birth, every baby is given an Apgar score.

DEAR DR. DONOHUE: I wrote to you before, but you never answered. I assumed you thought it must be a joke, but it really happened. We were out with friends having dinner, and our gentleman friend ordered a pound of steamed peel-and-eat shrimp. He proceeded to eat them, shells and all. We were mortified. He said the shells were good roughage.


I’d never heard of this, and every time we go to a seafood restaurant, I ask the waitstaff if they ever saw a person do this. No one has. Can you tell me if this is a common practice and what, if any, purpose is served by eating the shells of shrimp? — M.F.


ANSWER:
I didn’t answer because I don’t know the answer. I still don’t. I have never seen it done. Maybe readers can give us the answer. Louisianan readers, some of the country’s best seafood experts, are qualified to respond. I await their word — or the word of anyone else.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health newsletters from www.rbmamall.com.


Facebook comments